Alert archive / South Carolina / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Columbia, SC

September 15, 20218 counties in South Carolina

NWS Columbia, SC issued this dense fog advisory at Sep 15, 2021, 7:39 AM EDT for 8 counties in South Carolina. It was in force for 81 min.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 7:39 AM EDT (11:39 UTC)
Expired
Sep 15, 2021, 9:00 AM EDT
In force
81 min
Issued by
NWS Columbia, SC

Counties Chesterfield County, SC, Clarendon County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS72 KCAE 151139
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
739 AM EDT Wed Sep 15 2021

SCZ016-021-022-028-029-031-038-115-116-151300-
/O.NEW.KCAE.FG.Y.0013.210915T1139Z-210915T1300Z/
Chesterfield-Fairfield-Kershaw-Richland-Lee-Sumter-Clarendon-
Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Columbia, Bishopville, Sumter, 
Manning, Summerton, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
739 AM EDT Wed Sep 15 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central South Carolina.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Visibility may vary across short distances
  and may be intermittent. Motorists are urged to use caution,
  slow down and allow extra time to reach their destination.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Sep 15, 3:26 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 15, 3:26 AM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
326 AM EDT Wed Sep 15 2021

.SYNOPSIS...
High pressure extending into the region from offshore will
weaken over the next couple of days as moisture increases
from the Gulf Coast Region. Mainly scattered afternoon and
evening thunderstorms expected through the end of the week with
temperatures near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical depression Nicholas remains located along the TX/LA
border area with regional radar showing heavier rain mainly
across LA/MS but some outer bands reaching eastern AL. Further
north, a cold front was extending from northeast Illinois
through Missouri into southern Kansas. Meanwhile, over our area
high pressure remains in control but is expected to weaken
today.

Southeasterly flow across the region today will allow PWATs to
rise significantly across the area by 00z with values
approaching 2 inches in the CSRA. The combination of increasing
moisture, daytime heating and some weak shortwave energy
arriving from the southwest late afternoon should support
scattered convection favoring the CSRA and southeast Midlands.
Hi-res guidance in reasonable agreement showing some convection
along a westward moving sea breeze and scattered convection over
central GA moving into our area 21z-00z time frame with some
lingering showers through the evening across the CSRA and
western Midlands. Decided to go a bit higher with pops in the
likely range for a few hours late afternoon in the CSRA and far
southeastern Midlands with lower pops elsewhere. Temperatures
should be slightly below normal with increasing clouds and late
day precipitation.

Tonight, extensive cloud cover and some lingering rainfall will
limit radiational cooling. Will continue to carry some low
chance pops with high atmospheric moisture and weak shortwave
energy in the area. Overnight lows should be mild in the upper
60s to around 70.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Precipitable water (PW) values increase to 2 inches with the
residual moisture from Hurricane Nicholas slowly advecting into
the region. This should lead to scattered showers and isolated
thunderstorms on Thursday. The mesoscale convective allowing
models are not bullish on convective activity without a synoptic
trigger. Will have to rely on a sea breeze front and
differential heating for thunderstorm initiation.

PW values decrease to 1.5 inches on Friday which should lead to
slightly less areal convective coverage for diurnal convection.
Temperatures will be near or slightly above normal with highs
in the mid to upper 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An weakness in the broad upper ridge across the central and
eastern U.S. will allow onshore low level flow to persist across
The Midlands and CSRA. In addition, there will no synoptic
forcing mechanism to scour out the residual Hurricane Nicholas
moisture. Therefore expect diurnal scattered showers and
isolated thunderstorms to continue through early next week. The
models do slowly decrease precipitable water values from 1.5
inches to 1.25 inches, so the areal coverage of convection
should decrease.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through the forecast period with
IFR/LIFR conditions in morning fog/stratus.

Satellite imagery shows higher clouds associated with Nicholas
moving into the region and some hints at patchy lower stratus
clouds developing over the eastern Midlands. Hi-res guidance and
MOS guidance are in agreement showing fog/stratus developing
across the eastern Midlands through the predawn hours. Will
carry IFR vsbys at fog prone AGS/OGB with temporary LIFR vsbys
in fog through 12z. At CAE/CUB will carry prevailing MVFR vsbys
after 10z with a tempo for LIFR vsbys through 12z. Expect
improvement back to VFR by 14z all terminals as winds begin to
pick up from the southeast around 5 knots.

Atmospheric moisture will increase through the day and scattered
showers with isolated thunderstorms are expected late in the
afternoon and evening. Highest confidence is in the CSRA and
will carry VCSH there but will not include any mention
elsewhere.

EXTENDED AVIATION OUTLOOK...Chances of mainly diurnal showers
and thunderstorms and associated restrictions possible Thursday
through Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 15, 3:26 AM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
326 AM EDT Wed Sep 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
326 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 5:20 AM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
520 AM EDT Wed Sep 15 2021

GAZ065-077-SCZ016-022-027>031-035-037-038-041-135>137-151300-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Augusta, Hephzibah, Waynesboro, Cheraw,
Pageland, Camden, Lugoff, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken,
North Augusta, Sumter, Barnwell, Williston, Blackville,
St. Matthews, Manning, Summerton, Bamberg, Denmark, North,
Orangeburg, and Holly Hill
520 AM EDT Wed Sep 15 2021

...Patchy Dense Fog Developing...

Patchy dense fog has developed across parts of the eastern
Midlands, Pee Dee region, and lower CSRA with visibilities being
reduced to one quarter of a mile or less at times. Motorists are
urged to use caution while driving and allow extra time to reach
your destination. Visibilities should begin to improve by 9:00
am.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:14 PM EDTSpecial Weather StatementCAECalhoun31 min
Sep 15, 4:24 PM EDTAreal Flood AdvisoryCAEOrangeburg81 min
Sep 15, 5:09 PM EDTSpecial Weather StatementCAERichland36 min
Sep 15, 5:50 PM EDTSpecial Weather StatementCAERichland25 min
Sep 15, 6:20 PM EDTAreal Flood AdvisoryCAERichland55 min

Nearby

Dense Fog Advisories in South Carolina, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.